Ask a doctor

Are There Options to Botox in Relation to the Preservatives Found in Them?

After receiving several botox injections (4 sessions over a 12 month period with varying number of units) I experience itchyness that becomes unbearable if I do not take my OTC allergy pills. It starts in my hands and feet and then by day 3 it's on my legs and eventually the trunk of my body. I do not use any sort of numbing cream, pain killers or injections prior to the botox injections. Can one shop around for botox with different preservatives?

Doctor Answers (3)

Allergy to Botox, is it real and how to avoid it

+1

If you are having this experience as you describe, it may be that Dysport or Xeomin, may not produce the same reaction. However, although the proteins might be slightly different in the different botuliinum toxins than Botox, they are similar enough, that if you are having a true allergy, it is best not to chance it by trying more of the same or different brand until you see an allergist. Furthermore, to complicate the investigation, it might be the diluent, not the Botox.  In other words, Botox comes as a sterile powder and must be mixed with a solution. Some doctors will use a preserved saline and others use non-preserved saline. It might be the preservative that is used in the liquid to mix your Botox! Preservatives are used in multi-dose vials and may have different preservatives depending on the brand used.

Does your doctor use something in addition to or instead of the saline to mix the Botox? If you go to an allergist, the answer needs to be known. Your doctor might be able to provide the allergist with a sample of what they've used on you including the liquid to mix the botox, for the allergist to test you.


Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Allergy to Botox might be the saline used, not Botox

+1

I have had a patient who was allergic to the preservative in the saline used to mix up the Botox.  An easy test would be to draw up the preserved saline and inject a small amount into the forearm and see if you get an allergic reaction.  The client still gets Botox now, but with preservative free saline.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.5 out of 5 stars 7 reviews

The very best option here is to discontinue the use of botulinum toxin agents.

+1

Generally this treatment is completely elective.  There is absolutely no reason to subject yourself to the risk of an allergic reaction.  WIthout very expensive allergy testing, it is not possible to know what component of the botox you are having an allergy to.  Perhaps it is the agent itself in which case even the alternative botulinum toxin products might cause a similar reaction.  I say just forget about BOTOX and consider alternative treatment methods.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 14 reviews

You might also like...

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.